Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 43, NWS Hastings, NE

May 17, 2004Adams County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 17, 2004, 10:17 PM CDT for Adams County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2004, 10:17 PM CDT (03:17 UTC)
Expired
May 17, 2004, 11:00 PM CDT
In force
43 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Adams County, NE

The radar

The Grand Island radar (KUEX), 23 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:39 PM CDT, 38 minutes earlier.

Area forecast discussion, May 17, 9:39 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
939 PM CDT MON MAY 17 2004

.DISCUSSION...ELEVATED CONVECTION STARTING SOONER THAN PREVIOUSLY
ANTICIPATD.  HAVE UPDATED FORECAST TO REFLECT LATEST TRENDS.

&&

.PREV DISCUSSION...RADAR MOSAIC ACROSS AREA IS SHOWING LITTLE IN THE
WAY OF RETURNS AS SURFACE FRONT HAS PUSHED INTO CENTRAL KANSAS.
THIS HAS EFFECTIVELY KILLED OFF ANY THREAT OF SURFACE BASED
CONVECTION ACROSS AREA AND REMOVED TORNADO WATCH FOR PORTIONS OF
NORTH CENTRAL KANSAS BASED OFF OF THIS TREND.  LOOKS AS THOUGH
PRECIP CHANCE FOR REMAINDER OF EVENING WILL BE SMALL...HOWEVER
ANTICIPATE SHORTWAVE JUST BEGINNING TO EXIT THE CENTRAL ROCKIES TO
KICK OFF SOME ELEVATED CONVECTION AFTER MIDNIGHT. FOR THIS REASON
LEFT CHANCE OF PRECIP IN FORECAST AFTER MIDNIGHT.  NO OTHER CHANGES
MADE TO THE FORECAST AT THIS TIME.

AFTERNOON DISCUSSION FOLLOWS.

MAIN CONCERN OVER THE NEXT SEVERAL DAYS WILL BE THE MOVEMENT OF THE
FRONT AND THE RESULTING TEMPERATURES AND PRECIPITATION CHANCES.

AT 19Z...THE FRONT WAS STRETCHING FROM JUST NEAR KHJH TO KHLC. WARM
AIR ADVECTION OVER THE FRONT WAS GENERATING STRATIFORM RAIN THROUGH
A LARGE PART OF SOUTH CENTRAL NEBRASKA...AND IT WAS EXPANDING IN
AREA. FURTHER TO THE NORTH IN CENTRAL NEBRASKA...A LINE OF ELEVATED
THUNDERSTORMS WAS FORMING IN AN AREA WITH STEEP MID-LEVEL LAPSE
RATES. TEMPERATURES NORTH OF THE FRONT ARE GENERALLY IN THE 50S
EARLY THIS AFTERNOON...AND THEY HAVE BEEN FALLING ON LOW LEVEL COLD
AIR ADVECTION. TEMPERATURES RANGE FROM NEAR 70 RIGHT AT THE FRONT TO
NEAR 80 IN THE SOUTHERN MOST COUNTIES OF THE CWA. LAPS SURFACED
BASED CAPES ARE IN THE 1000 TO 1500 J/KG RANGE IN OSBORNE AND
MITCHELL COUNTIES.

ISENTROPIC LIFT CAN BE SEEN ON THE 305 K SURFACE OVER SOUTH CENTRAL
NEBRASKA THIS EVENING...BUT DECREASES BY 06Z.  STEEP LAPSE RATES IN
THE 500 TO 700 MB LAYER OVER NORTHERN PARTS OF THE FORECAST AREA...
DECREASE BY EARLY THIS EVENING. MODEL SOUNDINGS AROUND 00Z IN EXTREME
SOUTHERN PORTIONS OF THE FORECAST AREA HAVE CLOSE TO 4000 J/KG...BUT
VERY WEAK SHEAR ENVIRONMENT. THUNDERSTORMS MAY FIRE IN SOUTHERN
COUNTIES JUST AHEAD OF THE FRONT...BUT TIMING IS GOING TO BE
CRITICAL IN TERMS OF HOW FAR SOUTH THE FRONT HAS PROGRESSED. A
SHORT WAVE IN SOUTHERN NEVADA EARLY THIS AFTERNOON WILL MOVE TO THE
NORTHEAST OVERNIGHT AND BE APPROACHING KANSAS AND NEBRASKA EARLY
TUESDAY...THE WAVE ALONG WITH LOW LEVEL WARM ADVECTION WILL HELP
DRIVE PRECIPITATION ACROSS NORTHERN KANSAS AND SOUTHERN NEBRASKA
TOMORROW...ESPECIALLY BEFORE 18Z.  TIME HEIGHT CROSS SECTIONS FROM
ETA/GFS SHOW MOISTURE FROM SURFACE TO AT LEAST 650 MB THROUGH 00Z
WED.  CLOUD...PRECIPITATION...AND EASTERLY FLOW AT THE SURFACE WILL
HELP TO SUPPRESS TUESDAYS AFTERNOON TEMPERATURES.

ETA/GFS BOTH FORECAST THE SURFACE BOUNDARY TO WASH OUT LATE TUESDAY
NIGHT/EARLY WEDNESDAY AS STRONG SOUTHERLY FLOW DEVELOPS OVER THE
REGION. NEW FRONT DEVELOPS OVER THE DAKOTAS AHEAD OF LEE LOW MOVING
OUT OF WYOMING. AS WARM AIR ADVECTS NORTH...AFTERNOON HIGH
TEMPERATURES WILL BE MUCH WARMER WEDNESDAY REACHING INTO THE MIDDLE
TO UPPER 80S. AS THE SYSTEM MOVES TO THE EAST...WEDNESDAY AFTERNOON
AND EVENING...COLD FRONT WILL MOVE BACK THROUGH NEBRASKA AND INTO A
SIMILAR POSITION AS THE OLD FRONT HAD THIS MORNING. IT WILL BE
COOLER THURSDAY BEHIND THE FRONT...AND OVERRUNNING PRECIPITATION
WILL BE POSSIBLE AGAIN.

THE REPEATING PATTERN CONTINUES INTO THE WEEKEND WITH THE FRONT
RUNNING NORTH ON FRIDAY WITH WARMER TEMPERATURES. IT IS THEN
EXPECTED TO MOVE SOUTH ONCE AGAIN ON SATURDAY OR SUNDAY.  WILL KEEP
LOW POPS IN MOST OF THE EXTENDED WITH THE FRONT ALLOWING FOR CHANCE
OF PRECIPITATION EACH DAY.
&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

EFFECTIVE JUNE 8 2004 THIS PRODUCT WILL HAVE THE ID CHANGED FROM
OMAAFDGRI...TO OMAAFDGID. FOR MORE INFORMATION CHECK OUT
THE FOLLOWING WEB ADDRESS/USE LOWER CASE LETTERS:
HTTP://WWW.CRH.NOAA.GOV/PUBLIC/WMOHEADERS/CRPHASE1.HTM

VII
Hazardous weather outlook, May 17, 9:06 PM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
906 PM CDT MON MAY 17 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-181200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
906 PM CDT MON MAY 17 2004

CORRECTED MINOR TYPO IN THE 4TH PARAGRAPH

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PARTS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL INCREASE OVERNIGHT AS A STRONG UPPER
LEVEL DISTURBANCE MOVES OVER THE AREA.  ANY THUNDERSTORMS WHICH
DO FORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND HEAVY RAINFALL...
ALTHOUGH AN ISOLATED STORM MAY PRODUCE HAIL UP TO ONE INCH IN
DIAMETER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EARLY MORNING HOURS
OF TUESDAY...BUT ARE EXPECTED TO END BY LATE MORNING.  SOME OF THE
STRONGER STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL.

FOR THE REST OF THE WEEK...UPPER LEVEL DISTURBANCES WILL MOVE
OVER SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS EVERY 24 TO 36
HOURS. A SURFACE BOUNDARY WILL BE STALLED ACROSS CENTRAL KANSAS
TUESDAY BUT LIFT NORTH WEDNESDAY AND BRING A CHANCE FOR THUNDERSTORMS
TUESDAY NIGHT AND WEDNESDAY. ISOLATED SEVERE STORMS WILL POSSIBLE
DURING THAT TIME.

THE FRONT WILL PUSH SOUTH AGAIN THURSDAY...AND CONTINUE TO WAVER
NORTH AND SOUTH THROUGHOUT THE WEEKEND. THE CHANCE FOR
THUNDERSTORMS CONTINUES THROUGH SUNDAY...MAINLY DURING THE LATE
AFTERNOON AND NIGHTTIME PERIODS. IT IS TOO EARLY TO PINPOINT THE
EXACT RISK LEVEL AND HAZARDS FOR SEVERE WEATHER AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE)

LAWRENCE

In the hours before

Special weather statement, May 17, 8:34 PM CDT, 1 hour 43 minutes before
KSZ017>019-180230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
834 PM CDT MON MAY 17 2004

...TORNADO WATCH NUMBER 212 HAS BEEN CANCELED FOR PORTIONS OF
NORTH CENTRAL KANSAS...

THE TORNADO WATCH IN EFFECT FOR ROOKS...OSBORNE AND MITCHELL COUNTIES
IN NORTH CENTRAL KANSAS HAS BEEN CANCELED. ALTHOUGH SHOWERS AND
THUNDERSTORMS MAY BE POSSIBLE THE REST OF THE NIGHT...COOLER AND MORE
STABLE AIR BEHIND A COLD FRONT WILL INHIBIT ANY ADDITIONAL SEVERE
WEATHER.

AWJ

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 11:43 PM CDTSevere Thunderstorm WarningGIDKearney62 min
May 18, 12:32 AM CDTFlash Flood WarningGIDClay6 hr
May 18, 12:49 AM CDTFlash Flood WarningGIDAdams6 hr
May 18, 1:02 AM CDTFlash Flood WarningGIDFranklin6 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.